Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

June 19, 2018Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 19, 2018, 7:49 PM CDT for Russell County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 7:49 PM CDT (00:49 UTC)
Expired
Jun 19, 2018, 8:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS83 KICT 200049
SPSICT

Special Weather Statement
National Weather Service Wichita KS
749 PM CDT TUE JUN 19 2018
 
KSZ032-200130-
Russell KS-
749 PM CDT TUE JUN 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 830 PM CDT.

* At 748 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Codell to near Gorham to Loretta...and moving northeast at 40 mph.

Wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9848 3870 9849 3870 9904
TIME...MOT...LOC 0049Z 244DEG 35KT 3913 9914 3891 9906 3867 9917 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 19, 6:14 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 19, 6:14 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
614 PM CDT Tue Jun 19 2018

.SHORT TERM...(This evening through Friday night)
Issued at 309 PM CDT Tue Jun 19 2018

Tonight:
A few showers/thunderstorms have flirted with northeast fringes of
the forecast area this afternoon. These isolated storms developed
in same axis as storms did yesterday. High res models show this
waning as convergence and convective focus shifts to
quasistationary boundary just north/northwest of forecast area.
Anticipate storms to develop on front shortly, with watch to
follow. Storms will gradually develop and spread southeast during
the night. Decent window for severe storms this even in central
KS, where 2000 J/kilogram MLCAPE and some middle level shear will
exist. Severe hail possible if discrete storms can develop on
front, but microburst winds are more likely along with some cold
pool gusts, especially early on. Later tonight instability
diminishes and expect storms to weaken towards daybreak, but given
upper support, do expect them to persist all night. 1.0-1.3 inch
rainfalls probable in parts of central KS where slow movement,
training and respectable precipitable water are likely. Forecast
amounts are less than half of the one hour flash flood guidance so
flood watch was not indicated, although would not be surprised if
an areal flood warning was issued.

Wednesday:
Rain/storms will persist on Wednesday as main lobe of energy
rotates around upper low, which should push front across all or
most of the eastern half of forecast area. Some strong/severe
storms possible ahead of the front, depending on amount of
instability which is less than certain. NAM MLCAPE is around 1600
J/kilogram at 2100 UTC while GFS is closer to 1000 J/kilogram.
Appears to be a lower end severe threat at this point.

Thursday-Friday:
With upper low continuing to rotate moisture into area, chances
for showers and storms will persist on Thu. Better chances will be
in eastern half of forecast area, while temperatures will be
highly dependent on amount of clouds, which is less certain, but
do anticipate highs well below normal. Some clearing Thu night but
middle level return flow may trigger some elevated precipitation
along western edge of forecast area. -Howerton

.LONG TERM...(Saturday through Tuesday)
Issued at 309 PM CDT Tue Jun 19 2018

Uncertainty is high over the weekend due to zonal flow aloft and
chaotic/weak flow at the surface. Location of any surface boundary
is suspect and convergence would likely be weak. Meanwhile
ripples in upper flow will likely trigger storms over the high
plains which may or may not reach the forecast area before
dissipating. Precipitation chances should ramp up Monday-Tuesday
as next upper low moves into the high plains making nocturnal
storm a bit more likely. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jun 19 2018

Aviation concern will be storms tonight.

Storms developed along the cold front late this afternoon and have
become more widespread over western KS but have been very slow to
move east. Additional storms are tracking out of eastern CO and
are associated with a decent upper wave rotating across the
Rockies. Feel that storms should stay west of our CWA for the next
couple of hours but will be on the move once the shortwave
approaches. Confidence is high that KGBD-KRSL will be affected
before 05z with storms then diving southeast eventually affecting
KHUT-KSLN-KICT generally after 06z. KRSL-KGBD will have the best
chance to see some severe storms with downburst winds and hail the
main threats. Heavy rain will also be likely with any of the
stronger showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  85  65  82 /  60  30  20  20
Hutchinson      70  84  64  80 /  60  50  10  20
Newton          70  85  63  78 /  50  40  20  20
ElDorado        70  83  64  79 /  50  40  20  20
Winfield-KWLD   70  84  65  82 /  50  40  20  20
Russell         66  83  61  78 /  70  20  10  20
Great Bend      68  83  62  80 /  80  30  10  10
Salina          70  84  64  79 /  70  40  20  30
McPherson       70  84  63  79 /  60  50  10  20
Coffeyville     72  84  67  82 /  30  60  40  30
Chanute         73  83  66  80 /  30  50  30  30
Iola            73  83  65  79 /  30  50  30  40
Parsons-KPPF    72  84  66  82 /  30  50  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...RBL
Hazardous weather outlook, Jun 19, 4:49 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
449 PM CDT Tue Jun 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
449 PM CDT Tue Jun 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices near 100 will persist through 7 pm along and north of
Interstate 70.

Thunderstorms will develop late this afternoon and evening in
central Kansas and spread southeast during the night. Severe storms
are possible this evening roughly northwest of a line from Salina to
McPherson and Hutchinson. Winds to 65 mph and heavy rain are the
main threats. Any stronger storms that are isolated this evening
could produce up to golf ball sized hail. Strong storms are possible
over the rest of the area overnight, with winds to 50 mph and heavy
rain the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms will persist on Wednesday, with some severe storms possible
in the afternoon roughly east of I-35. The stronger storms could
produce winds to 65 mph and quarter sized hail.

Multiple rounds of storms are possible from Thursday through
Monday. Strong to severe storms are likely sometime during the
period. It is difficult to pinpoint times and locations of severe
threats during the period. However storms in general will be more
likely during the late night and early morning hours.

.SPOTTER INFORMATION STATEMENT...

There is slight chance of spotter activation northwest of a line
from Salina to Great Bend this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Jun 19, 5:19 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
519 PM CDT TUE JUN 19 2018

KSZ032-192245-
Russell KS-
519 PM CDT TUE JUN 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Russell County in central Kansas...

* Until 545 PM CDT.

* At 517 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles south of Natoma, or 11 miles
  northeast of Emmeram...moving northeast at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9870 3896 9898 3901 9904
TIME...MOT...LOC 2218Z 222DEG 18KT 3907 9897

KLEINSASSER
Special weather statement, Jun 19, 5:34 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
534 PM CDT TUE JUN 19 2018

KSZ032-192300-
Russell KS-
534 PM CDT TUE JUN 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Russell County in central Kansas...

* Until 600 PM CDT.

* At 532 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Natoma, or 14
  miles northeast of Emmeram...moving northeast at 15 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9872 3894 9904
TIME...MOT...LOC 2233Z 221DEG 13KT 3910 9894

KLEINSASSER
Special weather statement, Jun 19, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
749 PM CDT TUE JUN 19 2018

KSZ032-200130-
Russell KS-
749 PM CDT TUE JUN 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 830 PM CDT.

* At 748 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Codell to near Gorham to Loretta...and moving northeast at 40 mph.

Wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9848 3870 9849 3870 9904
TIME...MOT...LOC 0049Z 244DEG 35KT 3913 9914 3891 9906 3867 9917

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:34 PM CDTSpecial Weather StatementICTLincoln26 min
Jun 19, 9:01 PM CDTSpecial Weather StatementICTLincoln29 min
Jun 19, 9:19 PM CDTSpecial Weather StatementICTLincoln, Saline41 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline53 min
Jun 19, 11:01 PM CDTSevere Thunderstorm WarningICTBarton, Russell74 min
Jun 19, 11:59 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell65 min
Jun 20, 12:21 AM CDTSpecial Weather StatementICTReno39 min
Jun 20, 12:48 AM CDTSpecial Weather StatementICTMcPherson, Saline42 min
Jun 20, 1:17 AM CDTSpecial Weather StatementICTHarvey, Reno43 min
Jun 20, 1:25 AM CDTSpecial Weather StatementICTMcPherson, Marion, Saline35 min
Jun 20, 2:01 AM CDTSpecial Weather StatementICTButler, Chase, Harvey, Marion, Sedgwick29 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.